Delirium and multiple electrolyte abnormalities associated with high dose paroxetine exposure

Authors


Tzong-Shinn Chu, MD, PhD, Department of Internal Medicine, National Taiwan University Hospital, No. 7 Chung-Shan South Road, Taipei 100, Taiwan. Email: tschu@ha.mc.ntu.edu.tw

The authors describe a 57-year-old male patient who suffered from acute delirium after 3 days usage of paroxetine 60 mg/day. Besides hyponatremia, hypokalemia and hypophosphatemia were also noted concurrently. Paroxetine related syndrome of inappropriate antidiuretic hormone secretion (SIADH) and concurrent renal loss of potassium and phosphate were suspected. All the electrolyte abnormalities recovered quickly after discontinuation of the drug and electrolyte supply.

The 57-year-old man with myelodysplastic syndrome had received a successful bone marrow transplant 10 years earlier. Although his hematological disease condition was stable, he developed major depression 5 years ago after a severe pneumonia episode. He has been on paroxetine 20 mg/d since, without any other regular medications.

The patient discontinued paroxetine of his own accord 2 months before the present admission. Depressed mood and insomnia recurred, so he took paroxetine again. He took paroxetine 60 mg/d for 3 days. Unfortunately, acute consciousness disturbance was noted, and he was brought to the emergency department of the National Taiwan University Hospital, Taipei, Taiwan. Blood examinations showed serum sodium 113 mmol/L, potassium 3.2 mmol/L, phosphate 1.3 mg/dL, chloride 92 mmol/L (normal range, 98–108), calcium 1.98 mmol/L (normal range, 2.02–2.60), and magnesium 0.77 mmol/L (normal range, 0.78–1.03). There was no vomiting, anorexia, diarrhea, or other identifiable causes for electrolyte abnormalities. His renal function was normal. The transtubular potassium gradient was >4, and other urinary studies also revealed renal wasting of phosphate and magnesium. A room air arterial blood sampling revealed mild acute respiratory alkalosis. His blood pressure was 158/89 mmHg and heart rate was 90/min. Paroxetine was discontinued and he was admitted. Subsequent laboratory studies showed that thyroid and adrenal function examinations, plasma aldosterone and renin activity were all within normal limits. After electrolyte supplementation, his consciousness level improved and all electrolyte abnormalities disappeared quickly. During the entire time of hospitalization he didn’t receive any other medication besides electrolyte supplementation.

Paroxetine associated hyponatremia has been well reported in the literature and the underlying mechanism was assumed to be SIADH. The incidence of hyponatremia related to paroxetine varied greatly from 3.5/1000 to 12%1,2 in different patient populations. However, there had been no report regarding delirium and multiple electrolyte imbalances besides hyponatremia in association with paroxetine usage.

The normovolemic hypotonic hyponatremia without evidence of hepatic, cardiac, renal, thyroid, or adrenal dysfunction indicated SIADH, but in this case, the cause of multiple electrolyte disturbances was less clear. Serotonin, acting through 5-HT2 receptors, can stimulate the rennin–angiotensin–aldosterone system and may cause hyperaldosteronism.3 However, normal plasma aldosterone level and absence of metabolic alkalosis made hyperaldosteronism unlikely. Reviewing the literature, only one case report associating SIADH with multiple electrolyte disturbances was found.4 The authors speculated that the multiple electrolyte depletion was related to increased renal excretion as a result of relative volume expansion, but the cause of SIADH was not specified in that case report. For other selective serotonin reuptake inhibitor (SSRI), only venlafaxine had been reported to be associated with hypokalemia in a patient with underlying Gitelman syndrome.5 In the present patient, increased urinary excretion of potassium, phosphate and magnesium may suggest paroxetine’s effect on renal tubular cells since there was no evidence of hyperaldosteronism and no solid association between SIADH and multiple electrolyte imbalances previously published. However, the authors think further pharmacological studies on SSRI are necessary to prove this observation.

The patient remained well at the dose of 20 mg/d, but multiple electrolyte abnormalities developed at the dose of 60 mg/d, indicating a dose–response relationship. According to Naranjo probability scale,6 the association is likely. Since the present patient had an abrupt high dose paroxetine exposure, it’s conceivable that paroxetine may not cause these electrolyte abnormalities if the dosage was escalated gradually and slowly. The authors, therefore, suggest that careful clinical monitoring of electrolytes, especially during an escalation of dosage, may be necessary in patients using SSRI.

Ancillary